Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 1, 2016, 5:13 PM EDT for Pulaski County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2016, 5:13 PM EDT (21:13 UTC)
- Expired
- Jun 1, 2016, 5:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
County Pulaski County, VA
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WWUS81 KRNK 012113
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT WED JUN 1 2016
VAZ012-013-012145-
WYTHE-PULASKI-
513 PM EDT WED JUN 1 2016
...A STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT WEST
CENTRAL PULASKI AND NORTHEASTERN WYTHE COUNTIES...
AT 511 PM EDT...A STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL WAS NEAR
GUNTON PARK. THE STORM WAS NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
MAX MEADOWS...
GUNTON PARK...
GRAHAMS FORGE...
AND FORT CHISWELL.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM AND WILL PRODUCE VERY POOR
VISIBILITY WHEN DRIVING AND PONDING OF WATER ON ROADWAYS...AS WELL AS
SOME LOCALIZED FLOODING.
LAT...LON 3707 8095 3707 8094 3708 8091 3707 8082
3693 8084 3696 8099
TIME...MOT...LOC 2111Z 010DEG 1KT 3703 8092
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 1, 3:03 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 1, 3:03 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 303 PM EDT WED JUN 1 2016 .SYNOPSIS... The remnant low of Bonnie will continue to drift north along the North Carolina coast tonight through Thursday. A cold front will approach from the west Thursday night into early Friday before passing across and south of the region Friday night into Saturday. Another stronger cold front should work through the region later in the weekend bringing drier and somewhat cooler weather by early next week. && .NEAR TERM /THROUGH THURSDAY/... As of 245 PM EDT Wednesday... Analysis showing decent instability across most of the region this afternoon with best moisture convergence again over the far west and espcly southwest where seeing slow moving clusters of deep convection. This slowly pushing east and should affect areas along the southern Blue Ridge/foothills over the next few hours before fading upon moving east into weak subsidence aloft. However the latest short term solutions indicate that added clusters of shra/tsra likely to develop mainly west of the Blue Ridge and perhaps meander around mainly over the mountains into this evening. Still appears anything east of the ridges to remain quite isolated so keeping a gradient from high chance/likely pops to slight or less Piedmont. Similar to the last couple of nights, expect some of this coverage to persist over the west given moisture around, and outflow, so leaving in decent chance pops there before seeing pops wane overnight. This should lead to another round of at least patchy fog development although thinking widespread coverage limited out west via clouds and in the east per lack of rainfall. Lows a bit milder outside of cooling rainfall with lows mainly low/mid 60s except for a few 50s valleys. Weak surface cold front will drift toward the region from the west Thursday preceded by residual shortwave energy/divergence aloft that will start to intersect the higher pwats and instability by afternoon. Could even be a few bands of morning showers over the west before seeing more organized coverage develop with heating and convergence later on. In fact most models indicate a rather narrow corridor of lift across the Appalachians during the afternoon with this spreading east into the Blue Ridge by later in the day. Progged instability will again be enough, pending amount of heating in the wake of morning low clouds, to support more widespread shra/tsra than seen the last few days. Thus bumping pops to likely/categorical in spots west of the Blue Ridge and medium to high chances heading east. Given weak flow aloft appears any severe threat again rather limited with heavy rainfall again likely with more multicellular bands possible within the westerly flow aloft. Highs should be a bit cooler west with clouds and faster onset of showers so thinking mostly 70s to around 80 mountains, and 80-85 east. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 230 PM EDT Wednesday... Appears a very wet period in store with possible periodic rounds of showers/storms as a weak boundary approaches Thursday night, and then folds over into the region Friday-Saturday, before lifting back north Sat night. Best chances of more widespread heavier rainfall look to be Friday as the surface cold front edges in from the west, and then again late Saturday into Saturday night with increasing return flow across the front ahead of the main shortwave trough to the northwest. However timing remains tricky as well as just how far south the baroclinic zone aloft will get by the weekend. Guidance has again slowed up things a bit given passing of an initial upper trough to the north Friday night in turn leaving little to force the surface boundary south outside of organized convection. Thus uncertainty exists as to where this sets up since will be a possible train track for upper energy ejecting out around the mid level southeast ridge to ride along the front. For now will continue with mainly likely pops Friday afternoon given progged CAPE of 1-2K J/KG and weak unidirectional flow which should lead to a few heavier bands of convection. Some of this better coverage may linger into Friday night, then decrease to chance coverage or less overnight into much of Saturday. This prior to quickly ramping back up again late Saturday into Saturday night, as upper support falls in line with backing aloft. Given tropical nature pwats across the region in the wake of the Bonnie remnant, potential for hydro issues will increase espcly west where will be more primed from heavier showers since Tuesday. Therefore may mention in the HWO while any severe threat looks limited to embedded pulse storms until late Sat into Sat night when more organized bands under increasing shear aloft could take shape. Kept temps on the warmer side of guidance given the progged slower scenario with the front which results in mostly low/mid 80s for highs and muggy 60s at night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 1230 PM EDT Wednesday... Transition of flatter upper flow to quite a pronounced troffiness regime for early June will start to take place Sunday with the eventual development of closed low pressure across the Mid Atlantic by midweek. In advance of this, will see a strong surface cold front push through the region by Sunday night, followed by subsequent reinforcing pushes of drier/cooler air into early next week as pieces of energy aloft rotate through. Deep moisture along with decent winds aloft perhaps combined with energy shearing out from an upper low to the southwest should make for widespread showers/storms Sunday into Sunday night. Drier and cooler air will punch in behind the front on gusty west/northwest winds Monday, with a secondary/stronger push of even cooler air Tuesday as the center of the upper trough passes. May still have residual upslope showers around across the far west mainly Monday, otherwise without pops. High pressure should finally build in by Wednesday with less wind but still cool under low humidity into midweek. With guidance dropping 850 mb temps down to below +10 deg/C, expect highs only in the 70s west to around 80 east with perhaps only 60s western mountains Tuesday. Lows on the cool side but comfortable, per mainly 50s with even a few cool 40s likely in the valleys. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 1230 PM EDT Wednesday... Similar to yesterday, surface heating will lead to increasing cumulus fields this afternoon with scattered CB buildups espcly over the mountains. The main concentration of shower/storm activity will be along the Appalachian Divide where low level convergence (from the light easterly wind on the east side of the mountains will converge with the light westerly wind from the OH/TN valleys) likely resulting in scattered clusters or bands of showers and storms this afternoon, mainly just west of the Blue Ridge. Steering winds aloft are weak, so these showers/storms will exhibit very little movement while uncertainty exists of whether or not any convection will directly any airports at this point. Thus will keep an overall vicinity mention going for developing shra/tsra and amend pending proximity to the airfield. Appears KBLF-KLWB have the best shot at seeing a period of sub-VFR with an outside chance at KBCB/KROA later in the day. Any activity east of the mountains will be very isolated and too iffy to mention at all for now. Otherwise running with mainly VFR conditions outside of any showers or storms through the afternoon. Any lingering storms should slowly fade with loss of heating as they drift out toward the Blue Ridge. However activity may tend to redevelop from leftover outflow given the moist conditions even after dark espcly west of the Blue Ridge where another weak impulse may affect the region overnight. Otherwise the main issue will be with fog/stratus coverage and whether or not enough clearing develops where earlier rain occurred to promote dense fog. Latest guidance remains quite pessimistic in showing most locations quickly dropping through MVFR this evening and into at least IFR cigs overnight. This appears overdone given lack of showers east and potential for clouds to linger west. Therefore only included a period of MVFR vsbys in fog from the Blue Ridge east and possible IFR across the mountain valleys and where the best chance at seeing rain looks to be this afternoon/evening. Lower cigs may linger mountains Thursday morning with perhaps added showers affecting KBLF/KLWB early. However appears most should improve to VFR by midday before lift increases in advance of a weak cold front approaching from the west. This front should provide added focus to support the development of more widespread showers/storms mountains Thursday afternoon and out east into the evening. However timing would suggest that most sub-VFR conditions wont develop until after the valid taf period Thursday afternoon so not including additional convection tomorrow at this point. EXTENDED DISCUSSION... The slow moving cold front will cross the mountains from the Ohio Valley Thursday night and become nearly stationary across the Carolinas Friday. A much stronger/faster moving front will cross the area Saturday night or Sunday. This supports more in the way of widespread showers and thunderstorms Thursday night and over southern and eastern sections on Friday, with scattered coverage again Saturday as the front begins to move back north as a warm front. Sundays strong frontal passage will result in a greater coverage of showers and storms with the potential for stronger storms pending timing of the front. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH LONG TERM...JH AVIATION...JH/PM
Hazardous weather outlook, Jun 1, 3:36 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT WED JUN 1 2016 NCZ001-002-018-VAZ007-009-010-012-015-WVZ042>044-507-508-021945- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 336 PM EDT WED JUN 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS MAY PRODUCE ENOUGH HEAVY RAINFALL TO RESULT IN LOCALIZED FLOODING THURSDAY AFTERNOON INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047- 058-059-021945- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 336 PM EDT WED JUN 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 1, 1:00 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT WED JUN 1 2016
NCZ018-011745-
WATAUGA-
100 PM EDT WED JUN 1 2016
...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT SOUTHEASTERN
WATAUGA COUNTY...
AT 1257 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDED
FROM SANDS...THROUGH MOSES CONE MEMORIAL PARK...TO NEAR SEVEN
DEVILS...AND WERE MOVING SLOWLY NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
BOONE...
BLOWING ROCK...
FOSCOE...
AND SEVEN DEVILS.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLY SOME LOCALIZED FLOODING.
LAT...LON 3629 8169 3626 8152 3612 8163 3612 8171
3611 8178 3611 8181 3612 8181 3613 8182
TIME...MOT...LOC 1657Z 240DEG 9KT 3626 8166 3616 8172 3612 8179
MBSSpecial weather statement, Jun 1, 1:47 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED JUN 1 2016
NCZ001-002-018-019-VAZ015-011845-
WILKES-WATAUGA-ASHE-ALLEGHANY-GRAYSON-
147 PM EDT WED JUN 1 2016
...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT WESTERN
WILKES...SOUTHEASTERN WATAUGA...WESTERN ALLEGHANY...ASHE AND CENTRAL
GRAYSON COUNTIES...
AT 144 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDED FROM
NEAR FLATRIDGE...THROUGH JEFFERSON...TO NEAR BLOWING ROCK...AND MOVING
SLOWLY TO THE EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
BOONE...
SPARTA...
JEFFERSON...
WEST JEFFERSON...
AND BLOWING ROCK.
VERY HEAVY RAINFALL WILL CAUSE POOR VISIBILITY WHILE DRIVING AND
PONDING OF WATER ON ROADWAYS...ALONG WITH THE POSSIBILITY OF SOME
LOCALIZED FLOODING.
LAT...LON 3602 8135 3604 8138 3604 8140 3605 8139
3607 8141 3608 8143 3607 8144 3609 8146
3609 8147 3610 8148 3610 8151 3612 8155
3612 8168 3643 8156 3674 8132 3673 8098
3600 8133
TIME...MOT...LOC 1744Z 280DEG 8KT 3670 8129 3642 8148 3611 8163
MBSSpecial weather statement, Jun 1, 2:50 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUN 1 2016
NCZ001-002-018-019-011945-
WILKES-WATAUGA-ASHE-ALLEGHANY-
250 PM EDT WED JUN 1 2016
...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL AFFECT
CENTRAL WILKES...WATAUGA...ALLEGHANY AND SOUTHERN ASHE COUNTIES...
AT 248 PM EDT...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WAS
EXTENDING FROM INDEPENDENCE THROUGH GLENDALE SPRINGS TO SUGAR
GROVE...AND WAS MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
BOONE...
NORTH WILKESBORO...
WILKESBORO...
SPARTA...
AND WEST JEFFERSON.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3628 8189 3641 8145 3657 8124 3656 8102
3652 8092 3645 8098 3642 8096 3640 8097
3636 8092 3614 8120 3607 8140 3612 8155
3611 8181 3616 8183 3619 8187 3624 8190
TIME...MOT...LOC 1848Z 322DEG 10KT 3660 8114 3637 8140 3624 8179
JJMSpecial weather statement, Jun 1, 3:56 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EDT WED JUN 1 2016 VAZ007-010-012-012030- TAZEWELL-WYTHE-BLAND- 356 PM EDT WED JUN 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TAZEWELL...NORTHWESTERN WYTHE AND SOUTHWESTERN BLAND COUNTIES... AT 355 PM EDT...A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAINFALL WAS OVER BURKES GARDEN...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... BLAND... CERES... BURKES GARDEN... BASTIAN... AND SUITER. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3704 8146 3721 8131 3716 8109 3695 8121 TIME...MOT...LOC 1955Z 292DEG 5KT 3712 8131 JJM
Special weather statement, Jun 1, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT WED JUN 1 2016
VAZ012-013-012145-
WYTHE-PULASKI-
513 PM EDT WED JUN 1 2016
...A STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT WEST
CENTRAL PULASKI AND NORTHEASTERN WYTHE COUNTIES...
AT 511 PM EDT...A STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL WAS NEAR
GUNTON PARK. THE STORM WAS NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
MAX MEADOWS...
GUNTON PARK...
GRAHAMS FORGE...
AND FORT CHISWELL.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM AND WILL PRODUCE VERY POOR
VISIBILITY WHEN DRIVING AND PONDING OF WATER ON ROADWAYS...AS WELL AS
SOME LOCALIZED FLOODING.
LAT...LON 3707 8095 3707 8094 3708 8091 3707 8082
3693 8084 3696 8099
TIME...MOT...LOC 2111Z 010DEG 1KT 3703 8092
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:47 PM EDT | Special Weather Statement | RNK | Grayson | 58 min |
| Jun 1, 3:56 PM EDT | Special Weather Statement | RNK | Bland | 34 min |
| Jun 1, 5:26 PM EDT | Areal Flood Advisory | RNK | Pulaski, Wythe | 2 hr |
| Jun 1, 5:48 PM EDT | Special Weather Statement | RNK | Pulaski | 57 min |
| Jun 1, 5:49 PM EDT | Special Weather Statement | RNK | Pulaski | 56 min |
| Jun 1, 1:00 PM EDT | Special Weather Statement | RNK | Watauga | 45 min |
| Jun 1, 2:40 PM EDT | Areal Flood Advisory | RNK | Ashe | 3 hr |
| Jun 1, 2:50 PM EDT | Special Weather Statement | RNK | Alleghany, Watauga, Wilkes | 55 min |
| May 31, 9:07 PM EDT | Flash Flood Warning | RNK | Mercer, Monroe, Summers | 113 min |
| May 31, 10:16 PM EDT | Special Weather Statement | RNK | Mercer | 59 min |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.